Date of Award
Master of Physician Assistant Studies (MPAS)
Physician Assistant Studies
osteonecrosis; jaw; medication-related; bisphosphonates side effects; denosumab side effects; abnormal fracture; osteoporosis
As the baby boomer generation continues to age, the diagnosis of osteoporosis and its side effects will continue to increase. Denosumab and bisphosphonates (BPs) are some of the most common medication classes used to treat osteopenia and osteoporosis, but it is believed that both medications have the possible side effect of medication-related osteonecrosis of the jaw (MRONJ). The purpose of this paper is to uncover if MRONJ is a side effect of osteoporosis treatment and which medication carries the highest incidence rate. Through a review of several electronic databases and several peer reviewed research articles, a wide range of reported incidence rates of MRONJ for both medications were uncovered, along with many compounding possible risk factors. There is the wide range of reported incidence rates among different studies. Through the research, it is found that denosumab carries a slightly higher risk of MRONJ versus bisphosphonates, but the difference was found to be statistically insignificant. Founded risk factors include increasing age, gender, recent dental procedures, history of oral disease, and corticosteroid use. My research is impactful in the fact that as providers, we can be better informed about the differences between denosumab and bisphosphonates and the possible risk factors of MRONJ. We can use the information, along with possible other risk factors and our patient’s history, to make joint decisions about what osteoporosis medication is right for our patients.
Apland, Kendra, "Comparing Prevalence of Medication-related Osteonecrosis of the Jaw (MRONJ) due to Denosumab and Bisphosphonates as a Side Effect of Osteoporosis Treatment" (2018). Physician Assistant Scholarly Project Papers. 2.